Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 2, 2024, 1:49 PM CST for 12 counties in Texas; 5 counties in New Mexico. It took effect at Mar 3, 2024, 11:00 AM CST. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 2, 2024, 1:49 PM CST (19:49 UTC)
- In effect from
- Mar 3, 2024, 11:00 AM CST
- Expired
- Mar 3, 2024, 7:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Culberson County, TX, Dawson County, TX, Gaines County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Mitchell County, TX, Reeves County, TX, Scurry County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 100 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 11:00 AM CST | NON-TSTM WND GST 63 | 5 Nw Nogal, NM | Mesonet station CW3827 Nogal 5 NW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3284 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537 WWUS84 KMAF 021949 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 149 PM CST Sat Mar 2 2024 ...RED FLAG WARNING IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR ALL OF SOUTHEAST NEW MEXICO, PORTIONS OF CULBERSON COUNTY, AND THE NORTHERN PERMIAN BASIN FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... NMZ116>119-TXZ045-270-271-273-030800- /O.UPG.KMAF.FW.A.0004.240303T1700Z-240304T0100Z/ /O.NEW.KMAF.FW.W.0004.240303T1700Z-240304T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 149 PM CST Sat Mar 2 2024 /1249 PM MST Sat Mar 2 2024/ ...RED FLAG WARNING IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR ALL OF SOUTHEAST NEW MEXICO, PORTIONS OF CULBERSON COUNTY, AND THE NORTHERN PERMIAN BASIN FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * AFFECTED AREA...Gaines, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern Culberson County. * TIMING...Sunday afternoon into Sunday evening. * WINDS...Southwest 25 to 35 mph with gusts up to 45 mph with stronger gusts in the mountains. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Observe local burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
880 WWUS84 KMAF 030938 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 338 AM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING FOR ALL OF SOUTHEAST NEW MEXICO, UPPER TRANS PECOS, AND THE NORTHERN PERMIAN BASIN FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... TXZ046>048-050>053-059-060-274-032145- /O.EXA.KMAF.FW.W.0004.240303T1700Z-240304T0100Z/ Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Reeves County Plains- 338 AM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING FOR ALL OF SOUTHEAST NEW MEXICO, UPPER TRANS PECOS, AND THE NORTHERN PERMIAN BASIN FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * AFFECTED AREA...Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Loving, Winkler and Reeves County Plains. * TIMING...Sunday afternoon into Sunday evening. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Observe local burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ NMZ116>119-TXZ045-270-271-273-032145- /O.CON.KMAF.FW.W.0004.240303T1700Z-240304T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 338 AM CST Sun Mar 3 2024 /238 AM MST Sun Mar 3 2024/ ...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING FOR ALL OF SOUTHEAST NEW MEXICO, UPPER TRANS PECOS, AND THE NORTHERN PERMIAN BASIN FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * AFFECTED AREA...Gaines, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern Culberson County. * TIMING...Sunday afternoon into Sunday evening. * WINDS...Southwest 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Observe local burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
364 WWUS84 KMAF 032048 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 248 PM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING FOR ALL OF SOUTHEAST NEW MEXICO, UPPER TRANS PECOS, AND THE NORTHERN PERMIAN BASIN FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... NMZ116>119-TXZ045>048-050>053-059-060-270-271-273-274-040100- /O.CON.KMAF.FW.W.0004.000000T0000Z-240304T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard- Mitchell-Loving-Winkler-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- Reeves County Plains- 248 PM CST Sun Mar 3 2024 /148 PM MST Sun Mar 3 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR ALL OF SOUTHEAST NEW MEXICO, UPPER TRANS PECOS, AND THE NORTHERN PERMIAN BASIN FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Loving, Winkler, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Eastern Culberson County and Reeves County Plains. * TIMING...Sunday afternoon into Sunday evening. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Observe local burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 2, 11:27 AM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 2, 11:27 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1127 AM CST Sat Mar 2 2024
...New AVIATION...
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 259 AM CST Sat Mar 2 2024
The warming trend continues today as southwesterly, downslope
winds increasing this afternoon. The strongest winds (sustained
around 25 mph) are expected in the Guadalupe/Delaware Mountains
east into SE NM and the northern Permian Basin. High temperatures
will climb into the upper 70s and low 80s with a 90 possible along
the Rio Grande. RHs near 10 percent by afternoon will combine
with the above weather conditions to produce near critical fire
weather conditions.
After mild conditions overnight we repeat a similar forecast on
Sunday. A shortwave ejecting over the Plains will increase
southwest winds a bit, especially across the Guadalupe Mountains
where we could see gusts over 60 mph. Will go with a High Winds
Watch for Sunday afternoon given good guidance agreement.
Temperatures won't climb much from what we will see today as
increasing high clouds will limit daytime heating. Still, highs
will remain above normal with near critical fire weather
conditions expanding east.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 259 AM CST Sat Mar 2 2024
Breezy, southwesterly flow continues through the early part of the
coming week. Temperatures stay above normal with lows in the 40s
to low 50s and highs reaching into the 70s. Dry conditions persist
into the middle of the week before a dryline begins to take shape
near the eastern border of the CWA. A shortwave trough approaches
Wednesday and into Thursday adding broader scale lift that may
help with shower and storm chances. A front gets pushed through
Thursday night into Friday and knocks temperatures back down
towards normal to end the long term forecast.
-Stickney
&&
.AVIATION...
(18Z TAFS)
Issued at 1124 AM CST Sat Mar 2 2024
VFR conditions with southwesterly winds will continue the next 24
hours. Winds will become gusty areawide this afternoon, with gusts
to around 25kt expected. Gusts will diminish after 03/00Z, with
winds becoming elevated and gusty once again between 15Z-18Z,
gusting up to 25-35kt at area terminals.
&&
.FIRE WEATHER...
Issued at 259 AM CST Sat Mar 2 2024
Southwesterly flow combined with dry air is leading to above normal
temperatures and critically low relative humidities areawide this
weekend. Winds speeds pick up during the day today, particularly
across the Guadalupe and Delaware Mountains and much of southeast
New Mexico. For this, a Rangeland Fire Danger Statement is out
for this afternoon.
Sunday sees another day of above normal temperatures and stronger
southwesterly winds across SE NM and the mountains as a shortwave
trough moves through the area. ERCs begin to creep above the 50th
percentile in those areas as finer fuels continue to cure. A Fire
Weather Watch is in effect for Sunday afternoon into Sunday evening
for the aforementioned conditions. Winds decrease heading into
Monday and Tuesday, but near critical RHs with poor recoveries
persist through the same timeframe.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 81 47 80 49 / 0 0 0 0
Carlsbad 78 46 75 49 / 0 0 0 0
Dryden 83 49 82 49 / 0 0 0 0
Fort Stockton 83 50 80 50 / 0 0 0 0
Guadalupe Pass 68 46 66 46 / 0 0 0 0
Hobbs 78 45 76 47 / 0 0 0 0
Marfa 74 39 71 38 / 0 0 0 0
Midland Intl Airport 79 47 77 50 / 0 0 0 0
Odessa 80 48 78 51 / 0 0 0 0
Wink 81 45 80 47 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from late tonight through Sunday afternoon for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Fire Weather Watch from Sunday morning through Sunday evening
for Eastern Culberson County-Gaines-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
NM...High Wind Watch from this evening through Sunday afternoon for
Guadalupe Mountains of Eddy County.
Fire Weather Watch from Sunday morning through Sunday afternoon
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
&&
SHORT TERM...29
LONG TERM....93
AVIATION...84Hazardous weather outlook, Mar 2, 3:03 AM CST, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 303 AM CST Sat Mar 2 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-030915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 303 AM CST Sat Mar 2 2024 /203 AM MST Sat Mar 2 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Near critical fire weather conditions are expected this afternoon across southeast New Mexico as well as the Guadalupe and Delaware Mountains. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A High Wind Watch is in effect for the Guadalupe and Delaware Mountains tonight into Sunday evening. A Fire Weather Watch is in effect for southeast New Mexico, Gaines County, and the Guadalupe and Delaware Mountains from Sunday afternoon into Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 1:00 AM CST | High Wind Watch | MAF | Culberson | 12 hr |
| Mar 2, 1:35 AM CST | Fire Weather Watch | MAF | Culberson, Gaines | 12 hr |
| Mar 2, 1:27 PM CST | High Wind Warning | MAF | Culberson | 29 hr |
Nearby
Red Flag Warnings in Texas, 2024Red Flag Warnings in New Mexico, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.